Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 151, NWS Greenville-Spartanburg, SC

July 16, 1997Greenwood County, South Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jul 16, 1997, 7:52 PM EDT for Greenwood County, South Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1997, 7:52 PM EDT (23:52 UTC)
Expired
Jul 16, 1997, 8:30 PM EDT
In force
38 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Greenwood County, SC

The radar

The Greer radar (KGSP), 82 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 8:10 PM EDTThunderstorm Wind 50Countywide, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1997-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1997-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 162352 RRA
SVRGSP
SCC047-170030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
752 PM EDT WED JUL 16 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  830 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...EASTERN GREENWOOD COUNTY
 
AT 750 PM...WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM JUST
EAST OF NINETY-SIX. THIS STORM IS MOVING SOUTHEAST AT 10 TO 15 MPH AND
MOVE ACROSS SOUTHEAST GREENWOOD COUNTY THROUGH 815 PM.
 
THIS SLOW MOVING THUNDERSTORM MAY ALSO CAUSE FLOODING OF SMALL
STREAMS...LOW AREAS...AND UNDERPASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:20 PM EDT, 5 hours 32 minutes earlier.

Area forecast discussion, Jul 16, 2:20 PM EDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
120 PM CDT WED JUL 16 1997

DISC: GOING FCST LOOKS GOOD...

BOTH NGM/ETA INDICATED A SHORTWAVE MOVG THRU NRN MTS IN NC BTWN 12-00
TSTMS ARE FIRING UP THERE NOW.  DONT SEE MUCH ACTIVITY IN SC/GA...
20 POPS FOR THESE AREAS LOOK GOOD. HOW THETA E RIDGE OVR THIS AREA.

QUICK LOOK AT GRIDS...BEST SUPPORT FOR TSTMS WAS OVER NC MAINLY WHERE
TSTMS ARE NOW...NOT A GREAT DEAL OF SUPPORT FOR CLT AREA. SOME CAA
BTN 700 AND 500MB AND PVA IN CLT AREA.

AVL 65/86/63/88 3221
CLT 72/93/70/93 4321
GSP 70/92/68/93 2221

 PT

In the hours before

Local storm report, Jul 16, 5:49 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
549 PM EDT WED JUL 16 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

539 PM     3 N INDIAN TRAIL          NC   WIND DAMAGE
07/16/97   UNION                          PART OF ROOF BLOWN OFF
                                          CONVENIENCE STORE ONTO
                                          NEARBY CAR. SPOTTER
                                          ESTIMATED 75-80 MPH WIND

JZ
Local storm report, Jul 16, 5:50 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
549 PM EDT WED JUL 16 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

539 PM     3 N INDIAN TRAIL          NC   WIND DAMAGE
07/16/97   UNION                          PART OF ROOF BLOWN OFF
                                          CONVENIENCE STORE ONTO
                                          NEARBY CAR. SPOTTER
                                          ESTIMATED 75-80 MPH WIND

JZ
Local storm report, Jul 16, 5:56 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
556 PM EDT WED JUL 16 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

534 PM     1 E INDIAN TRAIL          NC   .75 INCH HAIL
07/16/97   UNION                          REPORT FORWARDED BY
                                          AMATEUR RADIO

JZ
Local storm report, Jul 16, 5:57 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
556 PM EDT WED JUL 16 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION. ....

534 PM     1 E INDIAN TRAIL          NC   .75 INCH HAIL
07/16/97   UNION                          REPORT FORWARDED BY
                                          AMATEUR RADIO

JZ
Local storm report, Jul 16, 6:22 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
622 PM EDT WED JUL 16 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

530 PM     1 E MONROE                NC   .75 INCH HAIL
07/16/97   UNION                          AMATEUR RADIO REPORT

525 PM     SPARTANBURG               SC   WIND DAMAGE
07/16/97   SPARTANBURG                    TREES AND POWER LINES DOWN
                                          IN SPARTANBURG AND THE
                                          IMMEDIATE SUBURBS.
                                          REPORTED BY COUNTY COMMS

JZ
Local storm report, Jul 16, 6:38 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
638 PM EDT WED JUL 16 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

550 PM     14 SW MONROE              NC   WIND DAMAGE
07/16/97   UNION                          LARGE TREE DOWN ONTO
                                          HIGHWAY. REPORTED BY
                                          COUNTY SHERIFF

JZ

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:38 PM EDTSevere Thunderstorm WarningGSPSpartanburg52 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.